Coagulopathy in the surgical patient: trauma-induced and drug-induced coagulopathies
Al Thania, Hassan
MetadataShow full item record
Purpose of review coagulopathy is the derangement of hemostasis that in surgical patients may result in excessive bleeding, clotting or no measurable effect. The purpose of this review is to provide an overview of the most current evidence and practical approach to trauma- and drug-induced coagulopathy in surgical patients. Recent findings Early identification and timely correction of coagulopathy in surgical patients with significant bleeding is paramount to prevent death and other consequences of hemorrhage. Trauma-induced coagulopathy is managed by protocols recommending fibrinogen replacement, FFP, platelets, TXA and frequent lab monitorization including viscoelastic tests. For warfarin- or DOAC-induced coagulopathy, the management follows similar principles plus drug reversal. Warfarin is diagnosed by prolonged international normalized ratio and reversed by PCC or FFP. DOACs are inconsistently diagnosed by routine coagulation tests, and reversed by a combination of TXA, PCC and specific antidotes (if available). Summary Despite different understandings of the pathophysiology, trauma- and drug-induced coagulopathies are managed following similar protocols. In most of cases of significant surgical bleeding, timely and protocolized approach to correct the coagulopathy is likely to improve patients’ outcome.
The following license files are associated with this item: